TRANSIENT IDIOPATHIC HYPERAMMONAEMIA IN ADULTS

AlanJ Watson, Judith Karp, W. Gordon Walker, Thomas Chambers, VictorR Risch, SaulW Brusilow

Research output: Contribution to journalArticle

Abstract

Transient severe hyperammonaemia developed in the absence of serious liver dysfunction in three patients being treated for acute leukaemia. The onset of the biochemical disturbance was abrupt and led rapidly to acute encephalopathy, fatal in two cases. In the third patient, prompt initiation of aggressive haemodialysis and intravenous sodium benzoate and sodium phenylacetate infusion successfully controlled plasma ammonium levels until they spontaneously resolved. The cause of the disorder remains to be determined, but urinary nitrogen partition studies suggest temporary impairment of ureagenesis in a catabolic setting as a major pathophysiological feature of this disorder. The absence of liver disease, the normal mitochondrial ultrastructure seen in two cases, and the plasma aminoacid profiles observed serve to distinguish this disorder from others such as Reye's syndrome.

Original languageEnglish (US)
Pages (from-to)1271-1274
Number of pages4
JournalThe Lancet
Volume326
Issue number8467
DOIs
StatePublished - Dec 7 1985

Fingerprint

Hyperammonemia
Liver Diseases
Sodium Benzoate
Reye Syndrome
Brain Diseases
Ammonium Compounds
Renal Dialysis
Leukemia
Nitrogen
phenylacetic acid

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Watson, A., Karp, J., Gordon Walker, W., Chambers, T., Risch, V., & Brusilow, S. (1985). TRANSIENT IDIOPATHIC HYPERAMMONAEMIA IN ADULTS. The Lancet, 326(8467), 1271-1274. https://doi.org/10.1016/S0140-6736(85)91554-5

TRANSIENT IDIOPATHIC HYPERAMMONAEMIA IN ADULTS. / Watson, AlanJ; Karp, Judith; Gordon Walker, W.; Chambers, Thomas; Risch, VictorR; Brusilow, SaulW.

In: The Lancet, Vol. 326, No. 8467, 07.12.1985, p. 1271-1274.

Research output: Contribution to journalArticle

Watson, A, Karp, J, Gordon Walker, W, Chambers, T, Risch, V & Brusilow, S 1985, 'TRANSIENT IDIOPATHIC HYPERAMMONAEMIA IN ADULTS', The Lancet, vol. 326, no. 8467, pp. 1271-1274. https://doi.org/10.1016/S0140-6736(85)91554-5
Watson A, Karp J, Gordon Walker W, Chambers T, Risch V, Brusilow S. TRANSIENT IDIOPATHIC HYPERAMMONAEMIA IN ADULTS. The Lancet. 1985 Dec 7;326(8467):1271-1274. https://doi.org/10.1016/S0140-6736(85)91554-5
Watson, AlanJ ; Karp, Judith ; Gordon Walker, W. ; Chambers, Thomas ; Risch, VictorR ; Brusilow, SaulW. / TRANSIENT IDIOPATHIC HYPERAMMONAEMIA IN ADULTS. In: The Lancet. 1985 ; Vol. 326, No. 8467. pp. 1271-1274.
@article{2ab82569602b4b699e021767fe588d73,
title = "TRANSIENT IDIOPATHIC HYPERAMMONAEMIA IN ADULTS",
abstract = "Transient severe hyperammonaemia developed in the absence of serious liver dysfunction in three patients being treated for acute leukaemia. The onset of the biochemical disturbance was abrupt and led rapidly to acute encephalopathy, fatal in two cases. In the third patient, prompt initiation of aggressive haemodialysis and intravenous sodium benzoate and sodium phenylacetate infusion successfully controlled plasma ammonium levels until they spontaneously resolved. The cause of the disorder remains to be determined, but urinary nitrogen partition studies suggest temporary impairment of ureagenesis in a catabolic setting as a major pathophysiological feature of this disorder. The absence of liver disease, the normal mitochondrial ultrastructure seen in two cases, and the plasma aminoacid profiles observed serve to distinguish this disorder from others such as Reye's syndrome.",
author = "AlanJ Watson and Judith Karp and {Gordon Walker}, W. and Thomas Chambers and VictorR Risch and SaulW Brusilow",
year = "1985",
month = "12",
day = "7",
doi = "10.1016/S0140-6736(85)91554-5",
language = "English (US)",
volume = "326",
pages = "1271--1274",
journal = "The Lancet",
issn = "0140-6736",
publisher = "Elsevier Limited",
number = "8467",

}

TY - JOUR

T1 - TRANSIENT IDIOPATHIC HYPERAMMONAEMIA IN ADULTS

AU - Watson, AlanJ

AU - Karp, Judith

AU - Gordon Walker, W.

AU - Chambers, Thomas

AU - Risch, VictorR

AU - Brusilow, SaulW

PY - 1985/12/7

Y1 - 1985/12/7

N2 - Transient severe hyperammonaemia developed in the absence of serious liver dysfunction in three patients being treated for acute leukaemia. The onset of the biochemical disturbance was abrupt and led rapidly to acute encephalopathy, fatal in two cases. In the third patient, prompt initiation of aggressive haemodialysis and intravenous sodium benzoate and sodium phenylacetate infusion successfully controlled plasma ammonium levels until they spontaneously resolved. The cause of the disorder remains to be determined, but urinary nitrogen partition studies suggest temporary impairment of ureagenesis in a catabolic setting as a major pathophysiological feature of this disorder. The absence of liver disease, the normal mitochondrial ultrastructure seen in two cases, and the plasma aminoacid profiles observed serve to distinguish this disorder from others such as Reye's syndrome.

AB - Transient severe hyperammonaemia developed in the absence of serious liver dysfunction in three patients being treated for acute leukaemia. The onset of the biochemical disturbance was abrupt and led rapidly to acute encephalopathy, fatal in two cases. In the third patient, prompt initiation of aggressive haemodialysis and intravenous sodium benzoate and sodium phenylacetate infusion successfully controlled plasma ammonium levels until they spontaneously resolved. The cause of the disorder remains to be determined, but urinary nitrogen partition studies suggest temporary impairment of ureagenesis in a catabolic setting as a major pathophysiological feature of this disorder. The absence of liver disease, the normal mitochondrial ultrastructure seen in two cases, and the plasma aminoacid profiles observed serve to distinguish this disorder from others such as Reye's syndrome.

UR - http://www.scopus.com/inward/record.url?scp=0022380694&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022380694&partnerID=8YFLogxK

U2 - 10.1016/S0140-6736(85)91554-5

DO - 10.1016/S0140-6736(85)91554-5

M3 - Article

C2 - 2866337

AN - SCOPUS:0022380694

VL - 326

SP - 1271

EP - 1274

JO - The Lancet

JF - The Lancet

SN - 0140-6736

IS - 8467

ER -